Lightning, Sheridan
- When
- July 11, 12:00 AM MST
- Where
- Sheridan County, 9.1 mi S of Dayton
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.750, -107.300
A Sheridan man died after being struck by lightning in the Big Horn Mountains. The man died at a Billings hospital from cardiac arrest, one day after the lightning strike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A Sheridan man died after being struck by lightning in the Big Horn Mountains. The man died at a Billings hospital from cardiac arrest, one day after the lightning strike. A U.S. Forest Service employee found the 63 year old man in an unresponsive state on a Forest Service road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 8:09 PM MST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MDT SAT JUL 10 2010
.SHORT TERM...VALID FOR SUN AND MON...
COLD FRONT CONTINUES TO MOVE THROUGH THE FORECAST AREA. CURRENT
SURFACE ANALYSIS SHOWS THE BOUNDARY LOCATED FROM NEAR EKALAKA TO
BILLINGS TO HARLOWTON. NUMEROUS OUTFLOW BOUNDARIES FROM PREVIOUS
AND CURRENT STORMS ARE MOVING CHAOTICALLY THROUGH MUCH OF THE
FORECAST AREA. THESE ARE DISTURBING THE WIND FLOW AND COLLISIONS
BETWEEN THE BOUNDARIES ARE GENERATING NEW CONVECTION AHEAD OF AND
BEHIND THE FRONT...INCLUDING RIGHT OVER THE BILLINGS HEIGHTS.
RECENT STORMS HAVE BEEN RELATIVELY DISORGANIZED THOUGH SOME HAVE
BEEN STRONG ENOUGH TO PRODUCE HALF INCH SIZE HAIL...INCLUDING THE
BILLINGS CELL. HEAVY RAINFALL IS ALSO OCCURRING WITH SOME RADAR
ESTIMATES FROM EARLIER TODAY SHOWING 2 TO 3 INCHES OVER SOUTHEAST
MUSSELSHELL COUNTY...AND A QUICK HALF AN INCH OVER THE BILLINGS
HEIGHTS IN THE PAST HALF HOUR. SLOW MOVEMENT OF THESE BOUNDARY
INDUCED STORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL
THROUGH THE EVENING. SEVERAL DISTURBANCES ALOFT WILL MOVE FROM
WEST TO EAST ACROSS THE AREA POST FRONTAL TONIGHT THROUGH
TOMORROW. THIS WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS GOING
FOR THE NEXT 24 HOURS WITH THE HEAVIEST PRECIPITATION LIKELY OVER
NORTHERN ZONES LATE TONIGHT INTO TOMORROW MORNING. ADJUSTED POPS
INTO 6 HOUR SEGMENTS FOR THE NEXT 24 HOURS TO BETTER LINE UP WITH
SURROUNDING OFFICES AND TIME THE NEXT FEW UPPER WAVES.
TEMPERATURES LOOK GOOD WITH LOWS BEING INFLUENCED BY CONVECTIVE
CLOUD COVER. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS WERE IN DECENT AGREEMENT THROUGH THE THURSDAY TIME FRAME
WITH DIFFERING SOLUTIONS FROM FRIDAY ONWARD. A UNSEASONABLY DEEP
UPPER LOW WILL TRAVERSE ACROSS SOUTHERN CANADA TUESDAY AND
WEDNESDAY. SEVERAL STRONG SHORTWAVES WILL SWING AROUND THE LOW
AND PUSH ACROSS THE FORECAST AREA. THE WAVES WILL BE BATTLING A
LACK OF MOISTURE AS THE DEEP MOISTURE WILL BE PUSHED WELL AHEAD
OF THE LOW INTO THE DAKOTAS. STRONG DOWNSLOPE AROUND THE LOW WILL
DRY THE LOW TO MID LEVELS OUT. WILL KEEP A LOW POP IN FOR TUESDAY
AND WEDNESDAY DUE TO THE STRENGTH OF THE WAVES. A STRONG COLD
FRONT WILL MOVE THROUGH TUESDAY AND WILL LEAD TO COOLER AIR BOTH
DAYS. THURSDAY AND FRIDAY WILL HAVE A ZONAL TO SLIGHTLY NORTHWEST
FLOW WITH EMBEDDED SHORTWAVES. AGAIN...THE WAVES WILL BE FIGHTING
THE LACK OF MOISTURE HERE...SO WILL KEEP POPS LOW. THE ECMWF
TRIES TO BUILD A STRONG RIDGE FROM THE SOUTHERN ROCKIES INTO THE
CENTRAL AND NORTHERN ROCKIES FRIDAY AND SATURDAY....WHILE THE GFS
KEEPS THE FLOW FLAT AND SUPPRESSES THE RIDGE TO THE SOUTH. THE
ECMWF HAS BEEN TRYING TO BUILD A RIDGE FOR SEVERAL WEEKS NOW...SO
WILL SIDE WITH THE GFS. THIS WILL KEEP TEMPERATURES RELATIVELY
SEASONAL WITH CLIMO TYPE POPS. HUMPHREY
&&
.AVIATION...
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA OVERNIGHT ACCOMPANIED BY MVFR/IFR
CONDITIONS. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA ON SUN WITH MVFR/IFR CONDITIONS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/078 058/087 056/082 055/079 055/085 057/091 058/085
54/T 42/W 12/T 22/T 22/T 21/B 12/T
LVM 049/078 050/087 045/079 047/077 046/084 048/089 049/083
43/T 32/W 12/T 22/T 22/T 21/B 12/T
HDN 060/078 059/090 056/084 053/085 054/091 056/095 057/092
55/T 42/W 12/T 22/T 22/T 21/B 12/T
MLS 060/075 058/088 060/082 056/080 056/085 059/092 059/084
55/T 32/T 22/T 32/T 22/T 21/B 12/T
4BQ 060/075 058/086 059/082 055/081 056/089 058/094 059/090
44/T 42/T 22/T 32/T 22/T 21/B 12/T
BHK 057/072 055/084 058/082 055/080 056/089 057/093 059/088
34/T 32/T 22/T 32/T 22/T 21/B 12/T
SHR 055/076 052/085 050/081 051/081 050/086 051/091 053/086
45/T 52/W 02/T 22/T 22/T 21/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MDT SAT JUL 10 2010
MTZ029-035-038-042-057-063-110415-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN BIG HORN
MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
922 PM MDT SAT JUL 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOLDEN VALLEY...CENTRAL
BIG HORN...YELLOWSTONE AND WESTERN MUSSELSHELL COUNTIES UNTIL 1015 PM
MDT...
AT 918 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 32 MILES NORTH OF RYEGATE TO 13 MILES SOUTHEAST
OF HUNTLEY TO 11 MILES WEST OF FORT SMITH...AND MOVING EAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL
RATES ON THE ORDER OF 2 INCHES PER HOUR WILL BE POSSIBLE WITH THESE
STORMS...WHICH WILL CREATE LOCAL PONDING OF WATER IN LOW-LYING
AREAS.
AREAS AFFECTED BY THESE STORMS INCLUDE...ROUNDUP...WORDEN...
BALLANTINE...FORT SMITH...KLEIN...CORINTH AND ST. XAVIER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4676 10857 4588 10765 4531 10768 4520 10813
4522 10828 4573 10825 4606 10884 4676 10935
TIME...MOT...LOC 0320Z 251DEG 13KT 4676 10916 4576 10811
4529 10814SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1029 PM MDT SAT JUL 10 2010 MTZ029-030-035-038-057-110530- MUSSELSHELL MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-TREASURE MT-YELLOWSTONE MT- 1029 PM MDT SAT JUL 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN...TREASURE... NORTHEASTERN YELLOWSTONE AND EASTERN MUSSELSHELL COUNTIES UNTIL 1130 PM MDT... AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG LINE OF THUNDERSTORMS EXTENDING FROM EASTERN MUSSELSHELL COUNTY SOUTHWARD THROUGH NORTHEASTERN YELLOWSTONE AND INTO BIG HORN COUNTY SOUTH OF HARDIN. THE LINE WAS MOVING QUICKLY EAST AT 35 MPH. SOME OF THE STORMS IN THIS LINE WILL BE CAPABLE OF HAIL UP TO ONE-HALF INCH IN DIAMETER...BUT THE MAIN THREAT IS EXPECTED TO BE FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN. AREAS AFFECTED BY THIS LINE OF STORMS INCLUDE ...HARDIN...HYSHAM...CUSTER...CROW AGENCY...BUSBY...ST. XAVIER...BIGHORN...MYERS...GARRYOWEN AND SANDERS. LAT...LON 4637 10707 4539 10684 4541 10772 4639 10806 TIME...MOT...LOC 0424Z 280DEG 29KT 4594 10792
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1159 PM MDT SAT JUL 10 2010
MTZ030-031-035-110700-
NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
1159 PM MDT SAT JUL 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...NORTHERN
TREASURE AND NORTHEASTERN YELLOWSTONE COUNTIES UNTIL 100 AM MDT...
AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 18 MILES NORTHWEST OF CUSTER...OR 27
MILES NORTHWEST OF HYSHAM...MOVING EAST AT 30 MPH.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING...BUT SMALL HAIL IS ALSO POSSIBLE.
AREAS AFFECTED BY THESE STORMS INCLUDE...HYSHAM...SUMATRA...
INGOMAR...MYERS...SANDERS AND VANANDA. THE STORMS WILL APPROACH
INTERSTATE 94 NEAR HYSHAM AROUND 1230 AM MDT.
LAT...LON 4684 10677 4616 10686 4618 10785 4639 10782
4640 10778 4649 10778 4650 10781 4682 10777
TIME...MOT...LOC 0554Z 274DEG 27KT 4634 10768The Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Sheridan | 2010-07-11 | 63 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248532.